Advertisement

Queueing Systems

, Volume 60, Issue 3–4, pp 271–288 | Cite as

Queues where customers of one queue act as servers of the other queue

  • Efrat Perel
  • Uri YechialiEmail author
Article

Abstract

We consider a system comprised of two connected M/M/•/• type queues, where customers of one queue act as servers for the other queue. One queue, Q 1, operates as a limited-buffer M/M/1/N−1 system. The other queue, Q 2, has an unlimited-buffer and receives service from the customers of Q 1. Such analytic models may represent applications like SETI@home, where idle computers of users are used to process data collected by space radio telescopes. Let L 1 denote the number of customers in Q 1. Then, two models are studied, distinguished by their service discipline in Q 2: In Model 1, Q 2 operates as an unlimited-buffer, single-server M/M/1/∞ queue with Poisson arrival rate λ 2 and dynamically changing service rate μ 2 L 1. In Model 2, Q 2 operates as a multi-server M/M/L 1/∞ queue with varying number of servers, L 1, each serving at a Poisson rate of μ 2.

We analyze both models and derive the Probability Generating Functions of the system’s steady-state probabilities. We then calculate the mean total number of customers present in each queue. Extreme cases are indicated.

Keywords

Connected 2-queue systems Customers act as servers Markovian queues 

Mathematics Subject Classification (2000)

60K25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arazi, A., Ben-Jacob, E., Yechiali, U.: Controlling an oscillating Jackson-type network having state-dependent service rates. Math. Methods Oper. Res. 62, 453–466 (2005) CrossRefGoogle Scholar
  2. 2.
    Avi-Itzhak, B., Mitrani, I.L.: A many-server queue with service interruptions. Oper. Res. 16, 628–638 (1968) CrossRefGoogle Scholar
  3. 3.
    Latouche, G., Ramaswami, V.: Introduction to Matrix Analytic Methods in Stochastic Modeling. ASA, Alexandria (1999) Google Scholar
  4. 4.
    Levy, Y., Yechiali, U.: An M/M/s Queue with servers’ vacations. Can. J. Oper. Res. Inf. Process. 14, 153–163 (1976) Google Scholar
  5. 5.
    Mahabhashyam, S.R., Gautam, N.: On queues with Markov modulated service rates. Queueing Syst. 51, 89–113 (2005) CrossRefGoogle Scholar
  6. 6.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models—An Algorithmic Approach. Johns Hopkins, Baltimore (1981) Google Scholar
  7. 7.
    Nunez Queija, R., Boxma, O.J.: Analysis of a multi-server queueing model of ABR. J. Appl. Math. Stoch. Anal. 11, 339–354 (1998) CrossRefGoogle Scholar
  8. 8.
    Ozawa, T.: Sojourn time distribution in the queue defined by a general QBD process. Queueing Syst. 53, 203–211 (2006) CrossRefGoogle Scholar
  9. 9.
    Perel, E., Yechiali, U.: 2-queue systems where customers of one queue serve the customers of the other queue. Technical Report, Department of Statistics and Operations Research, Tel Aviv University (2007) Google Scholar
  10. 10.
    Takine, T.: Single-server queues with Markov-modulated arrivals and service speed. Queueing Syst. 49, 7–22 (2005) CrossRefGoogle Scholar
  11. 11.
    Yechiali, U.: A queueing-type birth-and-death process defined on a continuous Markov chain. Oper. Res. 21, 604–609 (1973) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of Statistics and Operations Research, School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.Afeka Academic College of EngineeringTel AvivIsrael

Personalised recommendations